Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 276, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2002, 8:56 PM CDT for Gaines County, Texas. It was in force for 5 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2002, 8:56 PM CDT (01:56 UTC)
- Expired
- Oct 27, 2002, 8:30 PM CST
- In force
- 5 days
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 167 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 22, 3:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1145 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
628 WUUS54 KMAF 230156 SVRMAF TXC165-230245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 855 PM CDT TUE OCT 22 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GAINES COUNTY IN WEST TEXAS * UNTIL 945 PM CDT * AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF PAYNES CORNER...OR ABOUT 9 MILES SOUTHEAST OF HOBBS...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STATE LINE...PAYNES CORNER...AND HIGGINBOTHAM NICKEL SIZE HAIL AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3294 10271 3260 10281 3254 10303 3293 10304
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 8:54 PM CDT, 2 minutes earlier.
Area forecast discussion, Oct 22, 8:54 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 854 PM CDT TUE OCT 22 2002 WILL ISSUE A ZONE UPDATE SHORTLY TO REMOVE MENTION OF SEVERE AS WELL AS MENTION OF WS 725. WHILE ISOLATED MARGINALLY SEVERE CONVECTION WILL BE POSSIBLE THE NEXT FEW HOURS...WE BELIEVE THE OVERALL THREAT IS MINIMAL GIVEN CONTINUED PBL STABILIZATION AND MODEST LOW-MID LEVEL SHEAR. WILL ALSO RATCHET POPS DOWN TO SLGT CHC OUT WEST RAMPING UP TO LIKELY OVER NORTHEASTERN ZONES. UPDATED ZONES WIBIS BY 02Z. THANX FOR COORD SPC. .MAF... TX...NONE. NM...NONE.
Hazardous weather outlook, Oct 22, 2:45 PM CDT, 6 hours 11 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-230930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT TUE OCT 22 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS. HOWEVER...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. .WEDNESDAY THROUGH MONDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO...MAINLY EAST OF A CARLSBAD...PECOS...SANDERSON LINE. LARGE HAIL WILL BE THE PRIMARY HAZARD...ALTHOUGH ISOLATED DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. NO HAZARDOUS WEATHER IS FORECAST THURSDAY THROUGH MONDAY AT THIS TIME. TECHNICAL DISCUSSION... A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE LIFT FROM THIS SYSTEM WILL COMBINE WITH LOW LEVEL MOISTURE AND SURFACE HEATING TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE. THUNDERSTORMS ARE FORECAST TO DEVELOP AGAIN WEDNESDAY AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER HAZARD...BUT SEVERE THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE LIMITED. CL
In the hours before
Special weather statement, Oct 22, 3:36 PM CDT, 5 hours 20 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075- 079>082-258-230200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 336 PM CDT TUE OCT 22 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 900 PM CDT TUESDAY EVENING (800 PM MDT TUESDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS...PECOS...PRESIDIO...REEVES AND TERRELL IN SOUTHEAST NEW MEXICO... EDDY AND LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...CARLSBAD...CRANE... DRYDEN...FORT DAVIS...FORT STOCKTON...HOBBS...KERMIT...LAJITAS... LAMESA...LOVINGTON...MARATHON...MARFA...MCCAMEY...MENTONE... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...PINE SPRINGS...PRESIDIO...RANKIN...SANDERSON...SEMINOLE...SHEFFIELD... STANTON...TATUM...AND VAN HORN A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
Special weather statement, Oct 22, 7:14 PM CDT, 1 hour 42 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-057>062-067>069-074-075- 079>082-258-230100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 714 PM CDT TUE OCT 22 2002 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS CLEARED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH 725... IN SOUTHWEST TEXAS... CULBERSON...JEFF DAVIS AND PRESIDIO IN SOUTHEAST NEW MEXICO... EDDY AND LEA SEVERE THUNDERSTORM WATCH 725 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...DAWSON...ECTOR...GAINES...LOVING...MARTIN... MIDLAND...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...PECOS...REEVES AND TERRELL STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 7:00 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 5 days |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.